A patient taking a popular hair-loss drug is now claiming the drug caused serious sexual side effects. Kevin Malley says he took Propecia for four months and is now battling impotence and depression.
“Before, I would get up at eight in the morning, go to work, go to school, go to the gym, come home, have sex with my girlfriend. I had a lot of ambition, I had career goals,” Malley told ABC News. “Now basically I just sit in my room all day and don’t talk to anyone.”
Study reveals new details
Researchers from George Washington University say their study shows Propecia is linked to sexual problems. It’s unclear how long these side effects could last.
“Our findings make me suspicious that this drug may have done permanent damage to these men,” said Dr. Michael Irwig, the author of the study. “The chances that they will improve? I think it’s lower and lower the longer they have these side effects.”
For Malley, the side effects continued even after he stopped taking the drug.
“I kept expecting the side effects to go away, but they did not, they only got worse,” he said.
Merck denies link between drug and impotence
Merck, the drug’s maker, says no evidence has proved a relationship between Propecia and sexual dysfunction.
“Merck believes that Propecia (finasteride) has demonstrated safety and efficacy profiles and that the product labeling appropriately describes the benefits and risks of the drug to help inform prescribing,” the company wrote in the statement.
The FDA website does acknowledge the study and says the sexual side effects are likely to impact 3 percent of men taking the medication.
Malley is now filing a class action lawsuit against the company. He says he had no idea the drug would lead to any kind of side effect, let alone ones that could be permanent.